Colorado, 2005Wildfire in Colorado, July 16 to 21, 2005
July 16 to 21, 2005 · NWS GJT · 1 event in 1 county or zone
This incident was named the Craig Draw Fire and occurred on Bureau of Land Management Public Lands about 4 miles east of Norwood. The fire consumed 580 acres of hardwood slash, timber litter and understory.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This incident was named the Craig Draw Fire and occurred on Bureau of Land Management Public Lands about 4 miles east of Norwood. The fire consumed 580 acres of hardwood slash, timber litter and understory. Dense smoke from the fire impacted travel along Highway 145. Additionally, river boating on the San Miguel River was temporarily halted due to rolling debris from the fire. The estimated cost of fighting the fire was 1.1 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:58 AM MST, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 2:58 AM MST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 AM MDT SAT JUL 16 2005
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
A TROF WILL MOVE EAST ACROSS THE NORTHERN ROCKIES LATE TODAY AND
TONIGHT. THE ASSOCIATED COLD FRONT WITH THIS SYSTEM WILL
SKIRT THE NORTHERN SECTIONS OF THE CWA TONIGHT. WITH SOME WEAK
DYNAMICS AND INSTABILITY AHEAD OF THIS FRONT...SCATTERED
THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS OVER
LOWER ELEVATIONS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. WITH LIMITED MOISTURE NEAR THE SURFACE...SOME OF THESE
STORMS WILL BE DRY OVER THE LOWER ELEVATIONS WITH GUSTY WINDS
EXPECTED NEAR THE STORMS. 700MB FLOW WILL BECOME WESTERLY AND
INCREASE BY THIS AFTERNOON AND CONTINUE INTO SUNDAY
ACROSS THE REGION. DRYING CONDITIONS ARE EXPECTED
BEHIND THE FRONT ON SUNDAY WITH ISOLATED CONVECTION DURING
SUNDAY AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED SUNDAY NIGHT.
.LONG TERM (MONDAY THROUGH FRIDAY)...
LITTLE CHANGE TO THE CURRENT FORECAST. RIDGE SUPPRESSED TO THE SW ON
MON WITH DRIER NW FLOW EXPECTED IN THE WAKE OF THE TROUGH THAT SLIDES
INTO THE MIDWEST, THOUGH A BIT MOISTURE SHOWN LINGERING NEAR THE
DIVIDE IN THE SAN JUANS. COOLER, MORE NORMAL, TEMPS EXPECTED MON
WITH 700 MB TEMPS RUNNING 16C TO 20C. ANY COOLING WILL BE TEMPORARY
AS THE RIDGE THEN REBUILDS TO THE NE TUE-WED WITH HIGH CENTER MOVING
TO CO/NRN NM BY THU...A BIT FARTHER EAST THAN THIS WEEK. GFS TAKES
700 MB TEMPS BACK UP 20C TO 22C BY WED...SIMILAR TO THIS WEEK...SO
HOT TEMPS RETURN. GFS GRADUALLY INCREASES MID-LEVEL MOISTURE
UNDERNEATH THE HIGH WED-FRI THAT SHOULD LEAD TO SOME
AFTERNOON/EVENING THUNDERSTORMS THU-FRI...SIMILAR TO WHAT OCCURRED
THIS WEEK. COULD SEE FWX CONCERNS HEIGHTENED AGAIN WITH SOME OF THE
STORMS BEING DRY. THE FARTHER EAST POSITION OF THE HIGH/RIDGE BY
NEXT WEEKEND MAY BE MORE FAVORABLE FOR BRINGING SOME MOISTURE UP
FROM THE SOUTH...AND IS WORTH WATCHING. FORECAST TRACK FOR HURRICANE
EMILY IS STILL INTO CENTRAL MEXICO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
MPM/JAD
Hazardous weather outlook, Jul 16, 9:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 AM MDT SAT JUL 16 2005
COZ004-009-010-012-013-018-019-UTZ022>025-027>029-171200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
WEST ELK AND SAWATCH MOUNTAINS-
1000 AM MDT SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND THE
MOUNTAINS OF WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS...AND ISOLATED
THUNDERSTORMS OVER THE LOWER ELEVATIONS WILL DEVELOP THIS AFTERNOON
AND CONTINUE INTO THIS EVENING. GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
OVER THE MOUNTAINS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
COZ001>003-005>008-011-014-017-020>023-171200-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1000 AM MDT SAT JUL 16 2005
...RED FLAG WARNING FROM NOON TODAY UNTIL 9 PM THIS EVENING FOR
WIDELY SCATTERED DRY LIGHTNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO BELOW 8500
FEET.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. MOST OF THE THUNDERSTORMS WILL BE DRY...
AND PRODUCE GUSTY WINDS FROM 35 TO 45 MPH...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Wildfire, Paradox Valley / Lower Dolores River Basin
- When
- July 16, 1:00 PM MST to July 21, 12:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470056.